Article Text

other Versions

PDF
Adverse drug reactions of systemic antihistamines in children in the Netherlands
  1. Tjalling W de Vries1,
  2. Florence van Hunsel2
  1. 1Department of Paediatrics, Medical Centre Leeuwarden, Leeuwarden, The Netherlands
  2. 2Netherlands Pharmacovigilance Centre Lareb, Den Bosch, The Netherlands
  1. Correspondence to Dr Tjalling W de Vries, Department of Paediatrics, Medical Centre Leeuwarden, PO Box 888, Leeuwarden 8901 BR, The Netherlands; Tjalling.de.vries{at}znb.nl.

Abstract

Background Antihistamines are used for the treatment of allergic rhinitis, allergic conjunctivitis, chronic spontaneous urticaria and atopic eczema.

Objective To study the reports of adverse drug reactions (ADRs) in children using antihistamines to provide prescribers with an overview of the possible toxicity.

Design We studied ADRs in children reported to the Netherlands Pharmacovigilance Centre Lareb in the years 1991–2014, assessed the Naranjo score and, when possible, computed the reporting OR.

Results Serious ADRs included one death (malignant neuroleptic syndrome), cardiac arrhythmia (one case) and convulsions (three cases). Skin eruptions, headache and somnolence were the most frequently reported ADRs. Aggression and agitation were also reported.

Conclusions Toxicity can occur with second-generation antihistamines. The main toxicity relates to skin eruptions and central nervous system problems.

  • antihistamines
  • aggression
  • headache
  • epilepsy
  • adverse drug reaction

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Drug therapy
    Karel Allegaert Imti Choonara